Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2019, Article ID 1950767, 8 pages
https://doi.org/10.1155/2019/1950767
Research Article

Minimal Wave Speed in a Delayed Lattice Dynamical System with Competitive Nonlinearity

Department of Basic, Zhejiang University of Water Resources and Electric Power Hangzhou, Zhejiang 310018, China

Correspondence should be addressed to Fuzhen Wu; ten.haey@uwhzuf

Received 8 April 2019; Accepted 15 May 2019; Published 2 June 2019

Academic Editor: Luca Pancioni

Copyright © 2019 Fuzhen Wu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper deals with the minimal wave speed of delayed lattice dynamical systems without monotonicity in the sense of standard partial ordering in . By constructing upper and lower solutions appealing to the exponential ordering, we prove the existence of traveling wave solutions if the wave speed is not smaller than some threshold. The nonexistence of traveling wave solutions is obtained when the wave speed is smaller than the threshold. Therefore, we confirm the threshold is the minimal wave speed, which completes the known results.

1. Introduction

Propagation thresholds including minimal wave speed of traveling wave solutions and asymptotic speed of spreading in population models have attracted much attention; see [1, 2] for their biological backgrounds. For monotone systems, some sharp results were established [3, 4]. If a noncooperative system admits comparison principle in the sense of standard partial ordering in , there are also some results on propagation thresholds, e.g., predator-prey systems [57] and competitive system [8, 9]. For some delayed models, the dynamics may be very plentiful [10, 11], and the propagation modes may be complex; see some by [1217] and recent papers [1820] and references cited therein.

In a very recent paper, Pan and Shi [21] studied the minimal wave speed of the following lattice dynamical systems with time delaywithin which , are positive constants and are nonnegative constants. By showing the existence or nonexistence of traveling wave solutions with small wave speed, they completed the conclusions in Lin and Li [22, Example 5.1] if

Although (1) does not satisfy the quasimonotonicity [23, 24], it admits a comparison principle appealing to competitive systems in the sense of standard partial ordering in . In fact, Lin and Li [22, Example 5.7] also studied the following coupled system:where , are nonnegative. Evidently, if , then the comparison principle in the sense of standard partial ordering in does not work. Lin and Li [22] studied the existence of traveling wave solutions of (3) if the wave speed is larger than some threshold clarified later. The purpose of this paper is to confirm the existence or nonexistence of traveling wave solutions if the wave speed is positive when

In this paper, a traveling wave solution of (3) is still a special solution taking the following form:where denote the wave profiles and reflects the wave speed. Therefore, , and must satisfywith

Because (4), (3) have a positive steady state defined by Similar to that in [21, 22], we want to study the existence or nonexistence of (6) satisfyingwhich may formulate the coinvasion-coexistence of two competitors.

In this paper, we establish the existence of traveling wave solutions by an abstract result in Lin and Li [22, Theorem 4.5] with the help of exponential ordering [25], which will be finished by constructing proper upper and lower solutions if the wave speed is large. Then the nonexistence of traveling wave solutions is proved by the theory of asymptotic spreading if the wave speed is small. It should be noted that our discussion includes all positive wave speed, so we obtain a minimal wave speed and complete the conclusion in [22].

2. Main Result

In this paper, we shall prove the following result.

Theorem 1. Assume that are small enough. Then (6) and (9) have a strict positive solution satisfyingif and only if , where and

We now prove the above conclusion. And we use the standard partial ordering in That is, if and , thenand

If , we define

Lemma 2. Assume that , are defined as the above. (1) holds.(2)For with any fixed , there exist such that and implies (3)For with any fixed , .(4)For with , holds and has a unique positive root .

When the wave speed is small, we have the following conclusion.

Lemma 3. If , then (6) with (9) does not have a positive solution.

Proof. The proof is similar to that in Pan and Shi [21]. We prove the result if Assume that for some fixed , (6) has a positive solution satisfying (9) such thatSelect such thatLet such thatwhere is admissible sinceDefineand then .
By what we have done, satisfieswithBy the definition of , we see that According to the theory of asymptotic spreading, we havewithFor any , select with , and then impliessuch that , and a contradiction occurs between the above and (23). The proof is complete.

Lin and Li [22, Theorem 4.5] proved the following abstract conclusion on the existence of (6) with (9).

Lemma 4. Assume that is fixed. Further suppose that continuous functionssuch that(1),(2),(3),(4)there exists such thatare nondecreasing for Moreover, except for several points, they are differentiable such thatIf are small enough, then (6) with (9) has a positive solution such that

Remark 5. The continuous functions satisfying (28)-(31) are a pair of upper and lower solutions of (6). In Lin and Li [22], there are also some sufficient conditions on the bounds of and At least if are small, there exists a bounded , and we do not focus on precise conditions on in this paper. Moreover, the existence of (6) and (9) has been confirmed if ; we refer to Lin and we refer to Lin and Li [22, Example 5.2]. Therefore, it suffices to consider

Lemma 6. If and are small enough, then (6) with (9) has a positive solution.

Proof. We now prove the conclusion by constructing upper and lower solutions. Firstly, we show the definition of potential upper and lower solutions and show the logistic sequence and the admissible of several parameters in upper and lower solutions; then we shall verify the necessary inequalities.
When , by selecting parameters, we define positive continuous functions and where all the parameters are clarified later. We now show the key logistic sequence on the selection and verification of parameters and functions as follows. (P1)Fix a constant such thatwhere with are two roots of By the selection of , we see that such that and and Thus (28) is true if which is evident by This completes the verification of (28) when .(P2)Let be a constant such thatDenote Fixsuch that implieswhich is admissible by simple limit analysis as We now verify (30) if By the definition, we see that By the definition of , we see and so Then it suffices to verify or By the properties of , the above is true if orSince (30) is true ifNote that , and thenimplies what we wanted.(P3)Fix a constant such that Letsuch that implies which is admissible by the limit as We now prove (31) if such that . In fact, we have Then it suffices to verify that which is equivalent to Clearly, the above is true if (P4)LetFor any given , define Then there exists such that(P5)Fix small enough, which will be clarified later.With the above parameters, we now illustrate the other parameters in upper and lower solutions. (X1)Let be the smallest root of(X2)Let be the smallest root of(X3)Let be the larger root of(X4)Let be the larger root ofWe now complete the verification of (28)-(31). On (28), since , the verification of has been given by (P1). If is differentiable, the conclusion is also true if is small. If , then such that and Let be small such that , and then (28) is true ifClearly, (68) holds if , and then it is true if is small. In particular, we may fix such thatfor all
If but , we see that varies in a bounded interval, of which the length is . Then it suffices to verify which holds by the continuity if is small. We complete the proof of (28).
Similarly, we can confirm that (29)-(31) are true if are small and is small. The proof is complete if .
If , the proof can be finished similar to that for . When , define and in which all the parameters are similar to that in the case of . By combining the above analysis with Pan and Shi [21], the upper and lower solutions can be verified. We complete the proof.

3. Conclusion and Discussion

To obtain the existence and asymptotic behavior of traveling wave solutions of nonmonotone systems is not easy; at least the oscillation of traveling wave solutions has been observed in some delayed equations without quasimonotonicity [26]. In Li et al. [27], the authors constructed upper and lower solutions to confirm the existence and asymptotic behavior of traveling wave solutions of delayed competitive systems. Furthermore, Lin and Li [22] also gave some similar conclusions for lattice dynamical systems without quasimonotonicity.

However, to construct upper and lower solutions in [22, 27], several parameters are needed. What is more, the logistic sequence of selection of these parameters is very important. Although Lin and Li [22] showed the existence of desirable upper and lower solutions, the logistic sequence was not given. For large wave speed, Lin et al. [28] presented the sequence of a competitive reaction-diffusion system with time delay. In this paper, we show the sequence of parameters for minimal wave speed of model (3), and the sequence can be utilized to illustrate that in [21].

Moreover, for the size of time delay, it should be further investigated to show the existence of traveling wave solutions satisfying desirable asymptotic behavior. On this topic, very likely the recipe in Kwong and Ou [15] is a good motivation. In the future, we shall try to fix the bounds of time delays such that (6) and (9) have a strict positive solution.

Data Availability

The data used to support the findings of this study are included within the article.

Conflicts of Interest

The author declares that there are no conflicts of interest regarding the publication of this paper.

References

  1. J. D. Murray, Mathematical Biology, II. Spatial Models and Biomedical Applications, vol. 18 of Interdisciplinary Applied Mathematics, Springer, New York, NY, USA, 3rd edition, 2003. View at MathSciNet
  2. N. Shigesada and K. Kawasaki, Biological Invasions: Theory and Practice, Oxford University Press, Oxford, UK, 1997.
  3. X. Liang and X.-Q. Zhao, “Asymptotic speeds of spread and traveling waves for monotone semiflows with applications,” Communications on Pure and Applied Mathematics, vol. 60, no. 1, pp. 1–40, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  4. H. F. Weinberger, M. A. Lewis, and B. Li, “Analysis of linear determinacy for spread in cooperative models,” Journal of Mathematical Biology, vol. 45, no. 3, pp. 183–218, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. A. Ducrot, “Spatial propagation for a two component reaction-diffusion system arising in population dynamics,” Journal of Differential Equations, vol. 260, no. 12, pp. 8316–8357, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. G. Lin, “Invasion traveling wave solutions of a predator-prey system,” Nonlinear Analysis. Theory, Methods & Applications, vol. 96, pp. 47–58, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  7. S. Pan, “Invasion speed of a predator-prey system,” Applied Mathematics Letters, vol. 74, pp. 46–51, 2017. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. G. Lin, “Minimal wave speed of competitive diffusive systems with time delays,” Applied Mathematics Letters, vol. 76, pp. 164–169, 2018. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. G. Lin and W.-T. Li, “Asymptotic spreading of competition diffusion systems: the role of interspecific competitions,” European Journal of Applied Mathematics, vol. 23, no. 6, pp. 669–689, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. S. Ruan, “Delay differential equations,” in Delay Differential Equations with Applications, O. Arino, M. Hbid, and E. Ait Dads, Eds., vol. 205 of NATO Science Series II: Mathematics, Physics and Chemistry, pp. 477–517, Springer, Berlin, German, 2006. View at Google Scholar
  11. J. Wu, Theory and Applications of Partial Functional Differential Equations, Springer-Verlag, New York, NY, USA, 1996.
  12. H. Berestycki, G. Nadin, B. Perthame, and L. Ryzhik, “The non-local Fisher-KPP equation: travelling waves and steady states,” Nonlinearity, vol. 22, no. 12, pp. 2813–2844, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  13. J. Fang and X.-Q. Zhao, “Existence and uniqueness of traveling waves for non-monotone integral equations with applications,” Journal of Differential Equations, vol. 248, no. 9, pp. 2199–2226, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. J. Fang and X.-Q. Zhao, “Monotone wavefronts of the nonlocal Fisher-KPP equation,” Nonlinearity, vol. 24, no. 11, pp. 3043–3054, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  15. M. K. Kwong and C. Ou, “Existence and nonexistence of monotone traveling waves for the delayed Fisher equation,” Journal of Differential Equations, vol. 249, no. 3, pp. 728–745, 2010. View at Publisher · View at Google Scholar · View at Scopus
  16. G. Lin, “Spreading speed of the delayed Fisher equation without quasimonotonicity,” Nonlinear Analysis: Real World Applications, vol. 12, no. 6, pp. 3713–3718, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  17. T. Yi, Y. Chen, and J. Wu, “Unimodal dynamical systems: comparison principles, spreading speeds and travelling waves,” Journal of Differential Equations, vol. 254, no. 8, pp. 3538–3572, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. X. Li and S. Pan, “Traveling wave solutions of a delayed cooperative system,” Mathematics, vol. 7, no. 3, p. 269, 2019. View at Publisher · View at Google Scholar
  19. X. Liu and S. Pan, “Spreading speed in a nonmonotone equation with dispersal and delay,” Mathematics, vol. 7, no. 3, p. 291, 2019. View at Publisher · View at Google Scholar
  20. L. Zhang and S. Pan, “Entire solutions of integrodifference equations,” Journal of Difference Equations and Applications, vol. 25, no. 4, pp. 504–515, 2019. View at Publisher · View at Google Scholar · View at MathSciNet
  21. S. Pan and H.-B. Shi, “Minimal wave speed of competitive lattice dynamical systems,” Advances in Difference Equations, Article ID 279, 2018. View at Publisher · View at Google Scholar · View at MathSciNet
  22. G. Lin and W.-T. Li, “Traveling waves in delayed lattice dynamical systems with competition interactions,” Nonlinear Analysis: Real World Applications, vol. 11, no. 5, pp. 3666–3679, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  23. J. Huang, G. Lu, and X. Zou, “Existence of traveling wave fronts of delayed lattice differential equations,” Journal of Mathematical Analysis and Applications, vol. 298, no. 2, pp. 538–558, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. J. Wu and X. Zou, “Asymptotic and periodic boundary value problems of mixed FDEs and wave solutions of lattice differential equations,” Journal of Differential Equations, vol. 135, no. 2, pp. 315–357, 1997. View at Publisher · View at Google Scholar · View at MathSciNet
  25. H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, AMS, Providence, RI, 1995. View at MathSciNet
  26. T. Faria and S. Trofimchuk, “Nonmonotone travelling waves in a single species reaction-diffusion equation with delay,” Journal of Differential Equations, vol. 228, no. 1, pp. 357–376, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  27. W.-T. Li, G. Lin, and S. Ruan, “Existence of traveling wave solutions in delayed reaction-diffusion systems with applications to diffusion-competition systems,” Nonlinearity, vol. 19, no. 6, pp. 1253–1273, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  28. G. Lin, W.-T. Li, and M. Ma, “Traveling wave solutions in delayed reaction diffusion systems with applications to multi-species models,” Discrete and Continuous Dynamical Systems - Series B, vol. 19, no. 2, pp. 393–414, 2010. View at Publisher · View at Google Scholar · View at MathSciNet